Naloxone reverses an opioid overdose. It is safe, it is easy to use, and it does nothing to someone who has not taken opioids. If anyone in your life uses opioids, or takes prescribed opioids, keep it close.
Where to get it
Naloxone nasal spray is sold over the counter at pharmacies with no prescription. Both Maryland and Pennsylvania also offer it free through local health departments and state programs. Ask your P2H counselor and we will help you get it.
Signs of an opioid overdose
- Will not wake up or respond to their name or a hard rub on the breastbone
- Slow, shallow, or stopped breathing; gurgling or snoring sounds
- Blue or gray lips and fingertips
- Very small pupils
What to do
- Call 911. Say the person is not breathing or will not wake up.
- Give naloxone. Lay them on their back, insert the nozzle into one nostril, and press the plunger firmly.
- Support breathing. If you are trained, give rescue breaths. If not, follow the dispatcher's instructions.
- Wait 2 to 3 minutes. If there is no response, give a second dose in the other nostril.
- Stay with them. Put them on their side in the recovery position. Naloxone can wear off before the opioid does, so they need medical care even if they wake up.
You are protected when you call
Maryland and Pennsylvania both have Good Samaritan laws that offer certain protections to people who call for help during an overdose. The person calling and the person overdosing are generally protected from charges for small amounts of drugs found at the scene. Calling is always the right choice.
Carrying and storing it
Keep it at room temperature, out of direct sun, and check the expiration date. Expired naloxone is still worth using in an emergency if it is all you have. Tell the people around you where it is.
General information, not medical advice. In a crisis, call or text 988. In an emergency, call 911.